Flood, Eastern Schenectady
- When
- March 19, 4:00 PM EST to 9:00 PM EST
- Where
- Eastern Schenectady forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.818, -74.059 (the zone’s center; the record gives no point)
The season's first Bermuda high became established off the Atlantic coast from March 17 through 19. Across eastern New York, temperatures climbed well above the freezing mark, allowing the unusually deep winter snow pack to begin to melt in earnest.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The season's first Bermuda high became established off the Atlantic coast from March 17 through 19. Across eastern New York, temperatures climbed well above the freezing mark, allowing the unusually deep winter snow pack to begin to melt in earnest. Ice jams, in the Mohawk River, resulted in a minor flood in eastern Schenectady. The river crested to just the flood feet of 223 feet at Schenectady on March 19th, which resulted in the flooding of some low lands. County Emergency Officials used a crane with a wrecking ball that broke up the ice and prevented any flooding to Schenectady's historic Stockade district. A weak cold front then dropped south from eastern Canada, cooling temperatures off by the 20th. However, this front lifted right back north as a warm front loaded with moisture on March 20 and 21. This warm front brought 1 to 2 inches of rainfall over the region. The rain further accelerated the snowmelt and resultant runoff. The Mohawk river at the Utica gage climbed to 405.4 feet, 2.4 feet above flood stage on March 21 and stayed there until March 23. Minor flooding also took place on the Schoharie Creek, as the gage at Burtonsville rose slightly above the its 6 foot flood stage on the 22nd. Also, the Wappingers Creek in Dutchess County, rose about a quarter foot past its 8 foot flood stage on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 19, 3:30 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 330 PM EST WED MAR 19 2003 .DISC...VRY ACTIVE PTRN NEXT 48 HRS. FLOOD WATCH WL BE ISSUED FOR ENTIRE FA WITH THIS PCKG FOR THU AFT THRU FRI. .SHORT TERM...SKC CNDTNS WL CONT THRU FRST PRT OF TNGHT FOLLOWED BY INCRG CLDS. TMPS TNGHT WL BE SMLR TO THOSE FM LST NGHT WITH MST LCTNS WELL DWN IN THE 20S. .LONG TERM...PCPN WL BREAKOUT ERLY THU AND PCPN MAY BE IN THE FORM OF ZR ACRS WRN PTN OF FA THU MRNG. RAIN WL BREAKOUT ACRS MST OF FA BY ERLY AFT. WL GO WITH ETA QPF WITH MST LCTNS SEEING A HLF INCH TO AN INCH...WITH MOR PSBL ACRS ERN CTSKLS TO BERKS WHERE LCL AMTS COULD RCH AN INCH AND A HLF. PCPN WL LINGER INTO FRI MRNG BFR TAPERING OFF...HEAVIEST PCPN SHLD FALL THURS EVENG. OTHER CNCRN WL BE TMPS WHICH WL RISE INTO 50S TO LWR 60S ON FRI. THIS CPLD WITH RAINFALL AND RUNOFF FM SNWMELT...WHERE SOM AREAS SUCH AS BERKS...SRN GREENS AND WRN ADIRONDACKS STL HAV OVR 2 FEET ON THE GROUND WITH WATER CONTENTS ON THE ORDER OF 5 TO 10 INCHES...MAY CAUSE BIG PRBLMS. .EXTENDED FORECAST...DRY WX MID DAY FRI TO ERLY SAT BFR NXT FNT BRINGS A CHC OF MORE RAIN SAT INTO SAT NGHT. SOM OF PCPN SAT NGHT COULD BE IN THE FORM OF SNOW ACRS NRN ZONES AND MTNS. QPF AMTS HOWEVER SHLD BE UNDER A QUARTER OF AN INCH. .HYDROLOGIC STATUS...MOST OF MOHAWK RVR AND HOUSATONIC RVR IS NR OR AT CREST FROM UNSEASONABLE WARMTH MONDAY AND ADDTL MELTG YDA. MAIN ICE JAM WITH FLOODING PRESENTLY NR SCHENECTADY. THERE IS ALSO A SIGNFICANT ICE JAM THREAT IN UPPR HUDSON...SACANDAGA...AND BATTENKILL RVRS ALONG WITH CT TRIBS IN SRN VT FOR LATER IN THE WEEK. ICE JAM THREAT ON MOHAWK MAIN CNCRN AT MOMENT. .ALY...FLOOD WATCH THURSDAY AFTERNOON THROUGH FRIDAY FOR NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-MAZ001-CZT001.
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 201015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 445 AM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SNOW MELT SHOULD ME MINIMAL TODAY AS OVERNIGHT TEMPERATURES FELL BELOW FREEZING AND TODAY ARE EXPECTED TO ONLY REACH THE 40S. HOWEVER ICE JAMS COULD FORM RAPIDLY ON AREA RIVERS. PLEASE FORWARD ANY REPORTS OF FLOODING TO THE NWS IN ALBANY. .DAYS TWO THOUGH SEVEN... RAIN AND WARMER TEMPERATURES ARE EXPECTED LATE THURSDAY INTO FRIDAY FRIDAY HIGH TEMPERATURES WILL RISE TO THE MID 50S TO MID 60S. SNOWMELT AND RUNOFF WILL AGAIN INCREASE SIGNIFICANTLY...AND THE THREAT OF FLOODING AND ICE JAMS WILL EXIST LATE THURSDAY INTO SATURDAY. TEMPERATURES WILL DROP SUNDAY REDUCING THE THREAT OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SNYDER
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350235, 5350236, 5350237, 5350238.